Kansas, 2022Heavy Snow and Winter Weather in Kansas, February 2, 2022
February 2, 2022 · NWS DDC · 12 events in 11 counties and zones
S. and produced widespread light snow across the area.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level short wave trough ejected out of the southwest U.S. and produced widespread light snow across the area. There were a few bands of heavier snow across some western counties. The snow had ended by midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 2, 1:13 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Feb 2, 1:13 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
113 AM CST Wed Feb 2 2022
...Updated Long Term...
.SHORT TERM...(Today and tonight)
Issued at 1250 AM CST Wed Feb 2 2022
Mesoscale bands of snow have developed or are starting to develop
across much of western Kansas. Isentropic lift will continue
through the rest of the morning and we should see widespread light
to moderate snow. Snowfall ratios will continue to be 15-18/1 so
the snow should continue to be light and fluffy and accumulate
efficiently. Wind speeds of 20-30 mph with higher gusts will also
keep the blowing snow potential in all day long. Not much change
with the accumulations from the previous forecast with the
exception of Ellis county where the drier air looks to move in
towards this afternoon and as a result dropped totals to more 1-3
inches. The accumulations of 5-8 inches still looks good for the
area. Arctic air will also continue to advect in all day so
afternoon temperatures should remain fairly steady in the teens.
Tonight as the 700 mb shortwave moves east...the lift in the
dendritic growth zone should gradually end across southwest
Kansas. Drier air from the north should also shut down snow
production from north to south through the night. Winds will
continue to stay breezy so ground snow could still blow through
the night. Air temperatures will fall to around 0 and wind chills
will be in the -15 range.
.LONG TERM...(Thursday through Tuesday)
Issued at 106 AM CST Wed Feb 2 2022
Cold air continues into Thursday with values at 850 mb of -14 to
-18 (C) and cloud cover through much of the day and snow pack we
should see temperatures struggle to get into the middle teens.
Thursday night into Friday morning could once again bring wind
chill values around -15 but the winds themselves should die down
to 5-10 mph. Air temperatures will be the coldest Friday morning
with lows below 0 for much of the area.
The rest of the long term looks fairly quiet. Friday the arctic
air will start to modify and become warmer and west to
northwesterly winds will start to push the airmass towards the
east. Highs should reach to around freezing for Friday afternoon.
For the weekend the lower level winds turn back to the southwest
ushing in milder air while in the upper levels a longwave trough
will move from the northern to the central plains on Sunday. It
looks like the associated cold front with the trough will keep the
arctic air more to the east but we could certainly see some cooler
air come into southwest Kansas. High temperatures should be in the
40s for the weekend.
For the start of the next workweek downslope westerly winds should
keep milder air in place and no storm systems are showing up in
the long term models at this point.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1108 PM CST Tue Feb 1 2022
Snow will develop and overspread much of western Kansas tonight
and with the winds out of the northeast at 15-25 kts we will see
surface visibilities go down by 12Z to around 1/2 SM for DDC, LBL,
and GCK due to falling and blowing snow. Expect IFR to LIFR
conditions from 12Z through 00Z for DDC, LBL, and GCK. HYS will
see IFR conditions with lesser snow from 12Z-00Z. After 00Z the
snow should gradually end from north to south but expect MVFR to
IFR conditions to continue for GCK, LBL, and DDC.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 17 0 14 0 / 100 80 10 10
GCK 17 -1 13 -2 / 100 90 10 0
EHA 18 0 15 -3 / 100 90 10 0
LBL 19 -1 14 -4 / 100 90 10 0
HYS 19 0 17 2 / 100 30 0 0
P28 21 4 18 0 / 100 80 10 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Thursday for KSZ030-031-
043>046.
Wind Chill Advisory from midnight CST /11 PM MST/ tonight to
noon CST /11 AM MST/ Thursday for KSZ030-031-043>046-061>066-
074>081-084>090.
Winter Storm Warning until 6 AM CST /5 AM MST/ Thursday for
KSZ061>066-074>081-084>090.
&&
SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Feb 2, 2:33 AM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
233 AM CST Wed Feb 2 2022
KSZ030-031-043>046-061>066-074>081-084>090-030845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
233 AM CST Wed Feb 2 2022 /133 AM MST Wed Feb 2 2022/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Tonight.
Day 1 Discussion
----------------
A winter storm with snow and blowing snow will be ongoing in
southwest Kansas through the day on Wednesday. Snowfall totals
will range from 4 to 8 inches for most of the area with the
exception of the I-70 corridor where lighter amounts of 1-3 inches
are possible. Winds will stay strong out of the northeast at 20-30
mph which will blow the snow easily.
Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Days 2-7 Discussion
-------------------
Wind chills both Thursday and Friday morning could be as cold as
-15.
Days 2-7 Hazards
----------------
* Thursday
- Fire weather: Elevated risk
* Friday
- Fire weather: Elevated risk
* Saturday
- Fire weather: Elevated risk
* Sunday
- Excessive cold: Limited risk
- Non thunderstorm wind: Limited risk
- Fire weather: Elevated risk
* Monday
- Excessive cold: Elevated risk
- Non thunderstorm wind: Limited risk
* Tuesday
- Excessive cold: Elevated risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc
Winter Weather, Ford
- When
- February 2, 3:00 AM CST to 10:00 PM CST
- Where
- Ford forecast zone
- Reported by
- Public
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Snowfall of 4 inches was reported on the north side of Dodge City.
Winter Weather, Grant
- When
- February 2, 3:00 AM CST to 10:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Social Media
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Snowfall of 3 inches was observed in Ulysses.
Winter Weather, Gray
- When
- February 2, 3:00 AM CST to 10:00 PM CST
- Where
- Gray forecast zone
- Reported by
- Social Media
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Snowfall of 5 inches was reported in Cimarron.
Winter Weather, Hamilton
- When
- February 2, 3:00 AM CST to 10:00 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Social Media
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Snowfall of 5 inches was reported in Syracuse.
Winter Weather, Kiowa
- When
- February 2, 3:00 AM CST to 10:00 PM CST
- Where
- Kiowa forecast zone
- Reported by
- Social Media
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
Snowfall of 2 inches was reported in Greensburg.
Winter Weather, Meade
- When
- February 2, 3:00 AM CST to 10:00 PM CST
- Where
- Meade forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
Snowfall of 2.5 inches was reported in Meade.
Winter Weather, Morton
- When
- February 2, 3:00 AM CST to 10:00 PM CST
- Where
- Morton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Snowfall of 2 inches was reported in Elkhart.
Winter Weather, Scott
- When
- February 2, 3:00 AM CST to 10:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Social Media
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Snowfall of 5 inches was observed in Modoc.
Heavy Snow, Ford
- When
- February 2, 3:00 AM CST to 10:00 PM CST
- Where
- Ford forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Snowfall of 5.5 inches was reported in Wright.
Heavy Snow, Seward
- When
- February 2, 3:00 AM CST to 10:00 PM CST
- Where
- Seward forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Snowfall of 7 inches was reported near Hayne.
Heavy Snow, Stanton
- When
- February 2, 3:00 AM CST to 10:00 PM CST
- Where
- Stanton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Snowfall of 6 inches was reported in Johnson.
Heavy Snow, Stevens
- When
- February 2, 3:00 AM CST to 10:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- Social Media
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
Snowfall of 8 inches was observed in Hugoton.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, February 2 to 3, 20223 deaths · $70,000 · 22 events
- Cold in Arizona, February 2 to 3, 20222 deaths · 2 events
- Winter Storm and Sleet in Texas, February 2 to 3, 20221 death · 6 injured · 22 events
- Winter Storm and Extreme Cold in Texas, February 2 to 4, 20221 death · 16 events
- Ice Storm and Winter Storm in Kentucky, February 2 to 3, 2022$275,000 · 22 events
- Winter Storm and Heavy Snow in Arkansas, February 2 to 4, 202240 events
- Winter Storm in Indiana, February 2 to 4, 202239 events
- Heavy Rain in American Samoa, February 2 to 3, 2022$50,000 · 1 event
- Strong Wind in Arizona, February 2, 2022$50,000 · 1 event
- Ice Storm and Winter Storm in Ohio, February 2 to 4, 202232 events
- Winter Storm in Ohio, February 2 to 4, 202229 events
- Winter Storm in Indiana, February 2 to 3, 2022$25,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011387, 1011392, 1011393, 1011394, 1011395, 1011396, 1011397, 1011398, 1011399, 1011400, 1011481, 1011482.